Tornadoes · United States · Utah · 2013
EF0 tornado, American Fork, Utah, September 7, 2013
This EF0 tornado ran 0.1 miles across Utah County on September 7, 2013, touching down at 4:40 PM MDT and reaching 3 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 7, 2013
- Touchdown
- 4:40 PM MDT (22:40 UTC)
- Lifted
- 4:45 PM MDT (22:45 UTC)
- On the ground
- 5 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 3 yards (3 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Utah County
- Touchdown point
- 40.397, -111.763
- Lift-off point
- 40.395, -111.762
- Record number
- 1309071640-01
What the Weather Service recorded
After a brief break from showers and thunderstorms, significant moisture and instability returned to Utah, with flash flooding, large hail, and even a tornado reported across the state.
A small tornado was spotted and recorded by a member of the public. The tornado removed a metal roof from a barn, and did minor damage to trees and other outbuildings in the area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:52 UTC | 00:45 UTC | Flash Flood Warning | SLC |
| 22:01 UTC | 01:00 UTC | Flood Advisory | SLC |
| 22:18 UTC | 23:00 UTC | Severe Thunderstorm Warning | SLC |
| 22:43 UTC | 01:45 UTC | Flash Flood Warning | SLC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the tornado touched down at Sep 7, 3:34 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 7, 3:34 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 334 PM MDT SAT SEP 7 2013 .UPDATE...UPDATED AVIATION DISCUSSION. && .SYNOPSIS...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH TONIGHT. A DISTURBANCE MOVING EAST WILL DRAW DRIER AIR INTO PORTIONS OF NORTHWESTERN UTAH EARLY NEXT WEEK WHILE THE MOISTURE REMAINS ACROSS SOUTHEASTERN UTAH. && .DISCUSSION...WIDESPREAD PRECIPITATION HAS DEVELOPED ACROSS MUCH OF NORTHERN AND CENTRAL UTAH THIS AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE AS THE EASTERN GREAT BASIN REMAINS FIRMLY PLANTED BETWEEN A SLOWLY MOVING AREA OF LOW PRESSURE NEAR EASTERN WASHINGTON AND A LARGE RIDGE ACROSS MUCH OF THE CENTRAL AND WESTERN US. PW VALUES REMAIN NEAR TO ABOVE AN INCH ACROSS MUCH OF THE CWA. WATER VAPOR IMAGERY CLEARLY INDICATES A SHORTWAVE IS MOVING NORTH ACROSS EASTERN NEVADA THIS AFTERNOON. IN ADDITION...THE ENTRANCE REGION OF THE JET STREAK MOVING NORTHWARD ON THE EASTERN SIDE OF THE TROUGH IS SET UP ACROSS NORTHERN/WESTERN UTAH THIS AFTERNOON. SREF ENSEMBLES INDICATE DECENT DEEP LAYER SHEAR IS IN PLACE ACROSS NORTHWESTERN/WESTERN UTAH. THE MAIN LIMITING FACTOR IS CLOUD COVER AND SOMEWHAT LIMITED INSTABILITY. EVEN SO...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS NORTHERN AND CENTRAL UTAH AND TO A LESSER EXTENT SOUTHERN UTAH. THE MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE UPPER LEVEL LOW NEAR EASTERN WASHINGTON WILL SLOWLY MOVE EAST OVER THE NEXT DAY OR SO. A MIDLEVEL COLD FRONT IN ASSOCIATION WITH THIS LOW WILL PROGRESS ACROSS THE STATE SUNDAY. THIS FRONT WILL BE LOCATED ROUGHLY FROM EVANSTON TO CEDAR CITY BY LATE MORNING. A MAJORITY OF THE MODEL GUIDANCE LIGHTS THIS BOUNDARY UP BY 12-15Z...BRINGING A PERIOD OF HEAVY PRECIPITATION NEAR AND AHEAD OF THE BOUNDARY. STARTED TO INCREASE POPS/QPFS DURING THIS PERIOD...AND THESE MAY NOT BE HIGH ENOUGH. THIS ROUND OF HEAVY PRECIPITATION IS FORECAST TO CONTINUE INTO THE EVENING BEFORE DECREASING IN INTENSITY BY LATE SUNDAY/EARLY MONDAY. EXTENDED MODELS VARY IN JUST HOW FAR NORTH AND WEST THE MOISTURE REMAINS ENTRENCHED INTO NEXT WEEK. THE EC IS MUCH FURTHER NORTH AND WEST...WHILE THE GFS IS MUCH MORE RESTRICTED TO THE SOUTH AND EAST PORTIONS OF THE STATE. STARTED TO LEAN A BIT MORE TOWARD THE EC...BUMPING POPS A BIT FURTHER NORTH AND WEST. REGARDLESS...MUCH OF THE CWA WILL BEGIN TO EXPERIENCE MORE SEASONAL TEMPERATURES SUNDAY INTO EARLY NEXT WEEK. THE NORMAL HIGH FOR THIS OF YEAR FOR SALT LAKE CITY IS AROUND 84F. SUNDAY AND MONDAY ARE BOTH FORECAST TO BE BETWEEN 83 AND 84F. && .AVIATION...THUNDERSTORMS CURRENTLY ACROSS SE TOOELE COUNTY AND UTAH COUNTY WILL LIKELY MOVE INTO THE SLC TERMINAL LATE THIS AFTERNOON AND EARLY THIS EVENING POSSIBLY CAUSING AVIATION DISRUPTIONS. NORTHWEST WINDS LIKELY TO SHIFT TO THE SOUTH AND BECOME GUSTY WITH ARRIVAL OF CONVECTION. WINDS THEN LIKELY TO BECOME GUSTY/ERRATIC THROUGH 00Z. HEAVY RAINFALL...LOWERING CEILINGS...AND SIGNIFICANT LIGHTNING WILL ALSO BE THREATS. SOUTHEAST DRAINAGE WINDS ARE EXPECTED TO DEVELOP BETWEEN 0200-0400 UTC ALTHOUGH THERE IS A 20 PERCENT CHANCE THAT THEY COULD HOLD OFF UNTIL AFTER 0400 UTC. && .FIRE WEATHER...SCATTERED SHOWERS AND WET THUNDERSTORMS WILL REMAIN IN PLACE THROUGH THIS EVENING...WITH GREATEST FOCUS ON THE MOUNTAINS AND WESTERN VALLEYS. A WEAK DISTURBANCE OUT OF ARIZONA WILL LIKELY KEEP THIS ACTIVITY GOING THROUGH MUCH OF THE NIGHT. AFTERWARD...A TROUGH SLIDING ACROSS NORTHERN UTAH TOMORROW WILL PUSH THE MOISTURE PLUME EASTWARD WHILE THE AIRMASS BEGINS TO DRY FROM THE WEST. COOLER TEMPERATURES WILL SETTLE ACROSS THE FIRE DISTRICT IN THE WAKE OF THE TROUGH...WHILE A DRYING TREND CONTINUES FROM THE WEST. MOISTURE LOOKS TO INCREASE AGAIN FOR THE SECOND HALF OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...KRUSE FIRE WEATHER...CHENG AVIATION...ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 7, 11:20 AM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1120 AM MDT SAT SEP 7 2013 UTZ001>016-019>021-517-518-WYZ021-081200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 1120 AM MDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS MUCH OF THE OUTLOOK AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS NORTHERN AND WESTERN UTAH. THE MAIN THREATS WILL BE SMALL HAIL...GUSTY WINDS AND HEAVY RAIN. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS PARTICULARLY PRONE AREAS OF SOUTHERN UTAH INCLUDING SLOT CANYONS AND DRY WASHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE WILL REMAIN ACROSS THE FAR SOUTH AND SOUTHEAST EARLY IN THE WEEK...LEADING TO ISOLATED SHOWERS AND THUNDERSTORMS FOR MONDAY AND AGAIN ON TUESDAY. MOISTURE RETURNING NORTH MIDWEEK WILL BEGIN ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THE OUTLOOK AREA. MOST OF THIS ACTIVITY WILL BE CONFINED TO THE SOUTH AND EAST TUESDAY NIGHT AND WEDNESDAY...THEN SPREAD OVER THE REMAINDER OF THE OUTLOOK AREA BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 7, 4:30 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST PROVO 40.25N 111.64W
09/07/2013 M59.00 MPH UTAH UT AWOS
PROVO AWOS
0420 PM TSTM WND DMG PROVO 40.25N 111.64W
09/07/2013 UTAH UT PUBLIC
ROOF REPORTED TORN OFF AN APARTMENT BUILDING IN PROVO.
&&
CRKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Salt Lake City I, UT (KSLC), 12:00Z
10.7 hours before the tornado, 44 km from the path. September 7, 2013.
- Mixed-layer CAPE
- 1755 J/kg
- Mixed-layer CIN
- -112 J/kg
- Surface CAPE
- 322 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 5.8 K/km
Salt Lake City I, UT (KSLC), 00:00Z
1.3 hours after it, 44 km from the path. September 8, 2013.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 379 J/kg
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.6 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:10 UTC | TSTM WND GST 59 | Provo | Utah, UT | PROVO AWOS |
| 22:20 UTC | TSTM WND DMG | Provo | Utah, UT | ROOF REPORTED TORN OFF AN APARTMENT BUILDING IN PROVO. |
| 22:40 UTC | TORNADO | Pleasant Grove | Utah, UT | EFO TORNADO CAUSED MINOR DAMAGE TO SEVERAL OUTBUILDINGS. TIME ESTIMATED. |
| 23:12 UTC | DEBRIS FLOW | Alpine | Utah, UT | DEBRIS FLOW REPORTED OFF THE QUAIL HOLLOW BURN SCAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in UtahEvery tornado in Utah since 1950Warnings in force in Utah nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.